Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 951  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2010  |  Volume : 55  |  Issue : 4  |  Page : 405-406
Hypothyroidism as a late manifestation of drug hypersensitivity syndrome


Department of Dermatology, Venereology and Leprosy, J.S.S Medical College and Hospital, Mysore, Karnataka, India

Date of Web Publication4-Jan-2011

Correspondence Address:
Veeranna Shastry
Department of Dermatology, Venereology and Leprosy, J.S.S Medical College and Hospital, Mysore, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.74574

Rights and Permissions



How to cite this article:
Shastry V, Betkerur J. Hypothyroidism as a late manifestation of drug hypersensitivity syndrome. Indian J Dermatol 2010;55:405-6

How to cite this URL:
Shastry V, Betkerur J. Hypothyroidism as a late manifestation of drug hypersensitivity syndrome. Indian J Dermatol [serial online] 2010 [cited 2019 Aug 24];55:405-6. Available from: http://www.e-ijd.org/text.asp?2010/55/4/405/74574


Sir,

A sixteen year-old girl presented with a history of swelling of the face and extremities, dryness of the skin, slurring of speech, and weight gain of one month's duration. Five months ago, she was admitted to our hospital for fever and skin rash which started four weeks after taking leflunomide tablets for joint pain. She had eosinophilia and abnormal liver function test results. She was diagnosed to have drug hypersensitivity syndrome (DHS) to leflunomide and was treated with oral steroids. She recovered completely and all the medications were stopped. Examination revealed that she had puffiness of the face, nonpitting edema, and dry skin. Beau's lines were present on the nails of her fingers and toes. Deep tendon reflexes were sluggish but her routine hemogram and urinalysis results were normal. Thyroid function tests showed T3: 0.32 ng/mL, T4: 0.8 μg/mL and TSH:142 μIU/mL (normal T3: 0.60-1.81 ng/mL, T4: 4.5-10.9 μg/mL, TSH: 0.35-5.5 μIU/mL) which was suggestive of hypothyroidism. Her symptoms subsided after treatment with L-thyroxine 100 μg tablets per day.

Drug hypersensitivity syndrome (DHS) is a severe, multisystem, adverse drug reaction that may occur following the use of numerous medications, including anticonvulsants, sulfonamides, and leflunomide. [1] This idiosyncratic reaction is characterized by fever, skin rash, and internal organ involvement. [2] It is associated with considerable morbidity and mortality. Various internal organs and systems like the liver, CNS, kidney, and hematological system may be involved; asymptomatic involvement of many organs is also likely. [3] A small group of patients may develop hypothyroidism as a part of autoimmune thyroiditis within two months of onset of symptoms of DHS. These patients may present with signs of hyperthyroidism at the time of DHS which will be often missed so that this group of patients presents with hypothyroidism several months after the acute episode. [3] Brown et al. reported minocycline-induced DHS associated with multiple autoimmune complications, including thyroid disease, type 1 diabetes mellitus, and elevated markers of systemic autoimmunity. [4]

Leflunomide is a new immunomodulator drug used in the management of rheumatoid arthritis and is known to cause severe, even fatal, adverse reactions. [1] Our patient initially presented with features of DHS to leflunomide and developed signs and symptoms of hypothyroidism after five months. To the best of our knowledge, this is the first report of hypothyroidism as a late consequence of DHS in Indian literature. In conclusion, it is advisable to screen for thyroid functions during the acute phase and during subsequent follow-up in all patients with DHS.

 
   References Top

1.Shastri V, Betkerur J,Kushalappa PA,Savitha TG,Parthasarathi G. Severe cutaneous adverse drug reaction to leflunomide: a report of five cases.Indian J dermatol venereal leprol 2006;72:286-9.  Back to cited text no. 1
    
2.Sullivan JR, Shear NH. The drug hypersensitivity syndrome: what is the pathogenesis?. Arch Dermatol 2001;137:357-64.  Back to cited text no. 2
    
3.Sandra RK, Uetrecht J, Shear NH. Idiosyncratic drug reaction: the reactive metabolite syndromes.Lancet 2000;356:1587-91.  Back to cited text no. 3
    
4.Brown RJ,Rother KI,Artman H,Mercurio MG,Wang R,Looney RJ et al. Minocycline-induced drug hypersensitivity syndrome followed by multiple autoimmune sequelae.Arch dermatol 2009;145:63-6.  Back to cited text no. 4
    



This article has been cited by
1 First reports of serious adverse drug reactions in recent weeks
Drugs & Therapy Perspectives. 2011; 27(4): 21
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,048 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1553    
    Printed57    
    Emailed0    
    PDF Downloaded52    
    Comments [Add]    
    Cited by others 1    

Recommend this journal